Searchable abstracts of presentations at key conferences in endocrinology
Endocrine Abstracts (2018) 59 EP67 | DOI: 10.1530/endoabs.59.EP67

Neoplasia, cancer & late effects

Erythrocytosis caused by Vandetanib treatment in metastatic medullary thyroid carcinoma: the first case report

Mariana Costache Outas & Andrei Colita

29 views


Coltea Clinical Hospital, Bucharest, Romania.


Erythrocytosis is classified as either primary or secondary. Polycythemia vera (PV), a myeloproliferative neoplasm, is often caused by a mutation in exon 12 of the Janus kinase 2 (JAK2) tyrosine kinase gene which phosphorylates erythropoietin receptor (EPO-R) at multiple sites. Secondary erythrocytosis mainly results in conditions with increased erythropoietin (EPO) production. We report a 21-year-old man with metastatic medullary thyroid carcinoma (MTC) at diagnosis. The total thyroidectomy with central and cervical compartment dissection was carried out by a thyroid surgeon. At the time of diagnosis, the tomography of the chest and abdomen revealed multiple nodular lesions suggestive of metastasis. We identified three measurable target lesions that meet RECIST 1.1 criteria for follow up of the tumour burden. Due to the progression of the disease, defined as at least a 20% increase in total measured tumour burden (TMTB), we started Vandetanib treatment. The patient received at Vandetanib at a dose of 300 mg/day for three months with frequent clinical evaluation for adverse effects of the treatment. Other classic side effects were dermatitis acneiform and decreased weight. We observed progressively elevated hematocrit in the examination after a week of therapy with maximum increased in 4 weeks after the beginning of treatment. Following the haematologist’s advice, four sessions of bloodletting (300 ml each time) were performed over the following two months, and aspirin at a dose of 75 mg/day was administered at the same time to prevent thrombogenesis. Serum erythropoietin (EPO) level was within normal range, and molecular testing for the JAK2 V617F mutation was negative. The recent history of initiation of Vandetanib treatment may be the charged reason for the secondary erythrocytosis in our patient. This is the first report with erythrocytosis as an adverse effect during therapy with Vandetanib.

Volume 59

Society for Endocrinology BES 2018

Glasgow, UK
19 Nov 2018 - 21 Nov 2018

Society for Endocrinology 

Browse other volumes

Article tools

My recent searches

No recent searches.

My recently viewed abstracts

No recent abstracts.